Virginia, 2007

Flash Flood and Hail in Virginia, July 29, 2007

July 29, 2007 · NWS LWX · 10 events in 7 counties and zones

A cold front combined with an upper level low pressure system to trigger numerous showers and thunderstorms central and northern Virginia during the afternoon and evening of July 29th. Several of these storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with an upper level low pressure system to trigger numerous showers and thunderstorms central and northern Virginia during the afternoon and evening of July 29th. Several of these storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 2:19 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 29, 2:19 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A STALLED FRONT ACROSS THE CHESAPEAKE BAY REGION WILL SLOWLY PUSH
EAST...FINALLY MAKING IT INTO THE WESTERN ATLANTIC BY LATE
TUESDAY. SHOWERS AND THUNDERSTORMS WILL TRACK ALONG THE FRONTAL
BOUNDARY. HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY NIGHT
AND KEEP THE AREA MOSTLY DRY INTO THE END OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THERE WAS A BRIEF RESPITE ON RADAR MID-LT MRNG BEFORE STORMS STARTED
FIRING ANEW. ATMOS ACTUALLY QUITE UNSTBL /SBCAPE NEAR 2500 J/KG/ AND
MOIST /PWAT 1.9 INCH/. INSOLATION...ALBEIT FILTERED...HAS BEEN
SUFFICIENT FOR TSRA TO BUBBLE UP ELY TAFTN. SFC BNDRY /ALNG BAY/
PRIMARY FOCUS...BUT UPR TROF /NEAR BLURDG-SHEN VLY/ ALSO COMBINING
W/ TRRN FOR ADDTL DVLPMNT. CVRG WL BE FAIRLY WDSPD...BUT LGT
FLOW/LOW SHEAR WL LIMIT SVR CAPABILITY. PRIMARY CHARACTERISTIC OF
AFTN-EVE STORMS WL BE HVY RAINERS...THO AN ISOL WET MICROBURST OR
TWO CANT BE RULED OUT. SINCE FFG 2.5-3.3 FOR 1 HR DUE TO ONGOING
DROUGT...IT WL TAKE QUITE A BIT FOR FLOODING TO OCCUR. OBVIOUSLY...
URBANIZED AREAS SUSCEPTIBLE.

ACTVTY WL CONT PAST SUNSET. ALTHO THERE/S A DIURNAL COMPONENT TO
CNVCTN...IMPULSES RIDING NWD ALNG BNDRY CUD KEEP AT LEAST SCT TSRA
GOING OVNGT. IN ADDITION...SATD LLVLS AND LGT FLOW WL PROMOTE FOG
DVLPMNT...SPCLY FOR AREAS WHERE TSRA ENDS /NRN-WRN CWFA/. LINGERING
CLDS/FOG WL ALSO KEEP TEMPS A CPL ABV MOS MEAN.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
BNDRYS/INSTABILITY/MSTR WL ALL STILL BE ARND TMRW...FOR A REPEAT OF
TDA. ULTIMATELY...CVRG WL DEPEND ON STRENGTH/TIMING OF INDIV
IMPULSES. AM NOT PREPARED TO MAKE THAT DISTINCTION ATTM. WL KEEP
TMRWS POPS A BIT LWR...TIL THE SPECIFICS CAN BE NAILED DOWN.

HIPRES WL BUILD SE MON NGT-TUE...WHICH WL SHOVE TROF AXIS INTO WRN
ATLC. THAT...IN TURN...WL YIELD LWR POPS. MIGHT BE A LINGERING TSRA
ERN/SERN CWFA TUE DUE TO DIURNAL HEATING IN CONJUNCTION W/ BAY
BRZ...SO WL KEEP 20 POP IN PLACE. IT MAY TAKE TIL WED BFR SUNSHN
BECOMES PLENTIFUL.

DEWPTS WL BE LWR ON NW SIDE OF BNDRY. HWVR...AS CLDS BREAK THE
INCREASED INSOLATION AND DWNSLOPE FLOW WL MEAN TEMPS WONT BE MUCH
LWR...IF AT ALL. HGTS RISE TUE...AND SHUD BE ABLE TO REACH 90S IN
THE CSTL PLAIN TUE AFTN. HGTS/TKNS RISE FURTHER WED...AND WL ADD A
DEG OR TWO TO MAXT.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PD OF TRANQUIL WX FOR 2ND HALF OF WK AS HIPRES BUILDS. CDFNT APPCHS
SAT...BUT APPRS TO STALL/WASH OUT/RETREAT IN NRN PA/NJ. IT WL YIELD
AFTN CU AND A SCHC OF PCPN...SPCLY OVR TRRN AND NEAR BAY BRZ BNDRY.
OTRW...RISING HGTS WL MEAN HOT TEMPS...INTO THE 90S BY DAY AND NEAR
70 AT NGT.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CURRENT TAFS CENTER ON NEAR TERM TSRA...W/ LCL MVFR-IFR
RESTRICTIONS...THEN FOG DVLPMNT OVNGT IN MOIST/CALM LLVLS. CHO-MRB
FAVORED FOR IFR...MVFR IN DC-BALT CORRIDOR. HWVR...WL NEED TO SEE
WHERE RAFL OCCURS TAFTN...WHICH MAY ALTER VSBY FCST. TSRA RISK
CARRIES OVNGT INTO TMRW MRNG...BUT PROBLEMATIC TO PIN THAT DOWN
RIGHT NOW.

TSRA THREAT CONTS TMRW AFTN-NGT...SPCLY FOR BALT-DC TERMINALS...AND
MAYBE EVEN INTO TUE. LCL MVFR-IFR VSBY RESTRICTIONS WL ACCMPNY ANY
TSRA.

IMPVD FLYING TUE NGT-THU.
&&

.MARINE...
SCT-NMRS TSRA ON THE WATERS TNGT...W/ LTNG AND LCLLY HIER WNDS/WVS.
THAT CHC CARRIES THRU MON...INTO TUE. IMPVD FOR 2ND HALF OF WK.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

HTS
Hazardous weather outlook, Jul 29, 2:53 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT SUN JUL 29 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-301130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
353 PM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION THIS AFTERNOON. DUE TO HIGH MOISTURE CONTENT AND WEAK
STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IN ADDITION...ONE OR TWO
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY. A
FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY
DAMAGING WINDS...HAIL...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO FORWARD REPORTS OF HIGH WINDS OR PONDING WATER TO
THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR EMAIL.

HTS

In the hours before

Special weather statement, Jul 29, 1:16 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT SUN JUL 29 2007

VAZ052-291915-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
216 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS
PARK COUNTY...

AT 216 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF BULL RUN TO 4 MILES
SOUTHEAST OF WOODBRIDGE...MOVING SOUTHWEST AT 5 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING 3 TO 5 INCHES.

THE COMMUNITIES OF DALE CITY...MONTCLAIR...DUMFRIES AND TRIANGLE WILL
BE AFFECTED BY THESE STORMS.

ROGOWSKI
Special weather statement, Jul 29, 1:20 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT SUN JUL 29 2007

MDZ016-291915-
CHARLES MD-
220 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT CHARLES COUNTY...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF BRYANTOWN...MOVING SOUTHEAST AT 10 MPH. ANOTHER
THUNDERSTORM WAS LOCATED NEAR BRYANS ROAD.

THESE STORMS WILL PRODUCE FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL...IN ADDITION TO BEING CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF BRYANTOWN...BRYANS ROAD AND POMFRET WILL BE
AFFECTED BY THESE STORMS.

PELOQUIN
Special weather statement, Jul 29, 1:24 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT SUN JUL 29 2007

VAZ042-291900-
LOUDOUN VA-
224 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT EASTERN LOUDOUN COUNTY...

AT 224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DULLES INTERNATIONAL AIRPORT...AND IS SLOWLY DRIFTING TO THE
EAST.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING NEAR AN INCH.

THE COMMUNITIES OF STERLING AND STERLING PARK WILL BE AFFECTED BY
THIS STORM.

ROGOWSKI
Special weather statement, Jul 29, 1:54 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT SUN JUL 29 2007

MDZ009-291945-
MONTGOMERY MD-
254 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN MONTGOMERY COUNTY...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHEVY CHASE...MOVING NORTHEAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING 2 TO 3 INCHES.

THE COMMUNITIES OF CHEVY CHASE...WHITE OAK...HILLANDALE AND
COLESVILLE WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jul 29, 2:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SUN JUL 29 2007

VAZ042-052-053-292015-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
315 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT FAR SOUTHERN LOUDOUN...PRINCE
WILLIAM...MANASSAS...MANASSAS PARK AND WESTERN FAIRFAX COUNTIES...

AT 315 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTH OF CATHARPIN TO WOODBRIDGE. THESE
STORMS ARE NEARLY STATIONARY.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING UP TO 3 TO 5 INCHES.

THE COMMUNITIES OF LORTON...CENTREVILLE...ARCOLA AND CHANTILLY WILL
BE AFFECTED BY THESE STORMS.

ROGOWSKI
Special weather statement, Jul 29, 2:50 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT SUN JUL 29 2007

VAZ026-292030-
ROCKINGHAM VA-
350 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY...

AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF YANKEETOWN...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING UP TO 1 TO 2 INCHES.

THE COMMUNITIES OF YANKEETOWN...CRIDERS...FULKS RUN AND BERGTON WILL
BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
July 29, 2:55 PM EST
Where
Stafford County, 3 mi E of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.470, -77.465

Law Enforcement reported a tree down on Shelton Shop Road east of Roseville, VA.

Hail, Loudoun

When
July 29, 3:27 PM EST
Where
Loudoun County, Leesburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.120, -77.550

An NWS Employee reported penny size hail in Leesburg, VA.

Thunderstorm Wind, Spotsylvania

When
July 29, 4:17 PM EST to 4:20 PM EST
Where
Spotsylvania County, 2 mi NE of Alsop
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.221, -77.624

Law Enforcement reported tree limbs down on Piney Branch Road at Cartherpin Road northeast of Alsop, VA.

Thunderstorm Wind, King George

When
July 29, 4:30 PM EST
Where
King George County, Dahlgren
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.330, -77.050

Law Enforcement reported trees down in Dahlgren, VA.

Thunderstorm Wind, Orange

When
July 29, 5:00 PM EST to 5:05 PM EST
Where
Orange County, Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.150, -78.180

Law Enforcement reported trees down in Gordonsville.

Thunderstorm Wind, Albemarle

When
July 29, 5:12 PM EST
Where
Albemarle County, 8 mi E of Stony Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -78.233

Law Enforcement reported a tree down at Route 231 and Klockner Road in northeastern Albemarle County near the Orange County line.

Hail, Charlottesville (C)

When
July 29, 5:33 PM EST to 5:35 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.030, -78.500

Broadcast Media reported penny size hail on Hydraulic Road in Charlottesville.

Thunderstorm Wind, Albemarle

When
July 29, 5:50 PM EST to 5:55 PM EST
Where
Albemarle County, Shadwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.020, -78.400

Law Enforcement reported trees down in the eastern part of Albemarle County along Route 54 near Shadwell.

Flash Flood, Spotsylvania

When
July 29, 6:02 PM EST to 7:00 PM EST
Where
Spotsylvania County, 5 mi NNE of Massaponax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.247, -77.465

Law Enforcement reported water over the road at Teton Drive and Landsdowne Road south of the City of Fredericksburg. A mudslide was also reported on Route 1.

Thunderstorm Wind, Albemarle

When
July 29, 6:15 PM EST
Where
Albemarle County, 2 mi N of Woodridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.929, -78.450

Law Enforcement reported trees down in the 2700 block of Route 53 in southeastern Albemarle County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47615, 47616, 47617, 47618, 47619, 47621, 47634, 47623, 47625, 47629.